Iowa, 2011

Hail and Damaging Winds in Iowa, August 22 to 23, 2011

August 22 to 23, 2011 · NWS FSD · 10 events in 4 counties and zones

Thunderstorms produced several reports of large hail and damaging winds over the northwest corner of Iowa just before and just after midnight on August 22nd and 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced several reports of large hail and damaging winds over the northwest corner of Iowa just before and just after midnight on August 22nd and 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 22, 7:30 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 22, 7:30 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT MON AUG 22 2011

.DISCUSSION...
STRONG CAPPING REMAINS IN PLACE ACROSS THE FORECAST AREA THIS
EVENING...WHICH HAS PREVENTED THUNDERSTORM DEVELOPMENT...DESPITE
VERY UNSTABLE CONDITIONS. SOME ACCAS SHOWERS SHOWING UP ON RADAR IN
THE VICINITY OF A VERY WEAK MID LEVEL WAVE NEAR OUR NORTHEAST CORNER
AND AHEAD OF A WEAK DRYLINE FEATURE LOCATED FROM A WATERTOWN TO
MITCHELL TO AINSWORTH LINE. STILL COULD SEE AN ISOLATED HIGH BASED
SHOWER OR THUNDERSTORM THIS EVENING ACROSS THE AREA...BUT HAVE
TRIMMED BACK POPS TO LESS THAN 20 PERCENT THROUGH AROUND MIDNIGHT
GIVEN THE STRONG CAPPING AND POOR CUMULUS FIELD. MEANWHILE...A
VIGOROUS SHORTWAVE...CLEARLY DEFINED ON WATER VAPOR IMAGERY
CONTINUES TO DIVE SOUTHEASTWARD TOWARDS BISMARCK NORTH DAKOTA ALONG
THE LEFT EXIT REGION OF THE JET.  THIS POTENT WAVE SHOULD BE ENOUGH
TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT.
CURRENT TRACK WOULD BRING THE BULK OF ACTIVITY NORTH OF THE
CWA...HOWEVER COULD SEE THE SOUTHERN EXTENT CLIP OUR NORTHEASTERN
CWA WITH SOME STRAY STORMS FOCUSING MAINLY EAST OF I90. HAVE
ADJUSTED POPS TO REFLECT THIS CHANGE AND FOCUS CHANCES IN THESE
AREAS.

&&

.AVIATION...
WITH THE EXCEPTION OF A COUPLE VERY SMALL SHOWERS...STRONG MID-LEVEL
CAPPING INVERSION HAS PREVENTED CONVECTION FROM REALLY DEVELOPING
THIS EVENING. EXPECTATION IS THAT CONVECTION WILL LIKELY FOCUS
FARTHER NORTH WITH UPPER WAVE IN SOUTHERN ND. WHILE A FEW
THUNDERSTORMS COULD GET DOWN TO HON...FSD AND SUX...THE PROBABILITY
IS SO LOW THAT WILL NOT INCLUDE IN TAF AT THIS TIME.
OTHERWISE...WINDS WILL DECREASE AS ATMOSPHERE DECOUPLES WITH SUNSET.
WITH DEW POINTS IN THE LOWER 70S AND LONGER NIGHT...SOME FOG MAY
DEVELOP IN THE BIG SIOUX VALLEY TO LOWER VSBYS TO MVFR. KSUX WITH
MORE OF A DRAINAGE WIND MAY EVEN SEE IFR CONDITIONS FOR A FEW HOURS.
OTHERWISE...TUESDAY WILL SEE WINDS GRADUALLY VEER TO SOUTHWEST AND
WEST THROUGH THE DAY./SCHUMACHER

&&

.PREV DISCUSSION...
THUNDERSTORM DEVELOPMENT/INITIATION IS THE BIG QUESTION THIS
EVENING. FEEL HEATING IS STRONG ENOUGH TO POP A FEW STORMS BY THE
END OF THE AFTERNOON MAINLY OVER THE WESTERN FORECAST AREA. FURTHER
EAST...HEATING ALONE NOT LIKELY TO BREAK CAP. BOUNDARIES WITH THE
STRONG INFLUX OF MOIST AIR MAY AID DEVELOPMENT AND THIS APPEARS TO
BE A FACTOR IN THE CONSISTENT DEVELOPMENT OF END OF THE AFTERNOON
STORMS ALONG THE MO RIVER FROM YKN SOUTHEAST BY THE HRRR. STORMS IN
THE EAST MAY DEVELOP WITH THE LOW LEVEL JET INCREASE LATER
TONIGHT...OR FROM THE INCREASE IN THE MORE ISOLATED STORMS WEST AS
THEY MOVE EAST INTO MORE FAVORABLE AIR. WHAT HAS NOT CHANGED IS WHAT
LOOKS LIKE A HIGH CONDITIONAL THREAT OF SEVERE WX FOR ANY STORMS
THAT DEVELOP. FOR THIS REASON WILL MENTION ISOLATED SEVERE STORMS IN
FORECAST. TEMPERATURES TONIGHT WILL BE HELD MAINLY TO 70 OR A BIT
WARMER FOR LOWS IN THE INCREASINGLY HUMID AIR AND CONTINUING BREEZE.
LOW LEVEL FLOW VEERING TO SOUTHWESTERLY SHOULD AID IN DECREASING
CLOUDS WEST LATE TONIGHT. / WILLIAMS

THE CHANCES FOR THUNDERSTORMS ON TUESDAY CONTINUE TO LOOK MINOR AS
THE WAVE THAT SWINGS THROUGH TONIGHT WILL SET UP A FAIRLY DEEP AND
WELL MIXED ENVIRONMENT. VERY LITTLE CONVERGENCE IS EXPECTED WITH
WEST TO NORTHWEST WINDS THROUGH THE COLUMN AND WITH FAIRLY STOUT CAP
AROUND +13 AT 700MB IT LOOKS LIKE THE BETTER CHANCES WILL BE TO THE
EAST OF THE AREA. THE WELL MIXED AND WARM ENVIRONMENT WILL BRING THE
POTENTIAL FOR VERY HOT CONDITIONS...SO WILL CONTINUE HIGHS IN THE
90S FOR MOST LOCATIONS. DID BRING A BIT MORE OF A WESTERLY
COMPONENT TO THE WIND FIELD IN THE AFTERNOON THAN THE MODELS HINT
AT WITH DEEP MIXING AND ALSO LOWERED DEW POINTS...BUT WITH A FAIRLY
WEAK PUSH DID NOT TANK THE DEW POINTS AS LOW AS THEY MIGHT GO WITH A
STRONGER PUSH.

COOL ADVECTION DEVELOP TUESDAY NIGHT AND CONTINUES INTO WEDNESDAY.
THIS WILL BRING A SIGNIFICANT DECREASE TO DEW POINTS AND HIGH
TEMPERATURES WEDNESDAY WILL BE ABOUT 10 TO 15 DEGREES COOLER...BUT
STILL AT OR ABOVE NORMAL. WEDNESDAY MORNING SHOULD START OUT IN THE
60S THEN TOP OUT IN THE 80S.

WEDNESDAY NIGHT INTO THURSDAY WILL SEE HIGH PRESSURE MOVE THROUGH
WITH RETURN FLOW SETTING UP ON THURSDAY...WITH BREEZY CONDITIONS
LIKELY IN CENTRAL SD ON THURSDAY AFTERNOON. THERE WILL BE A WEAK
WAVE THAT PASSES THROUGH ON WEDNESDAY NIGHT BUT WITH LITTLE OR NO
INSTABILITY IN THE LOW LEVELS AND ONLY GRADUALLY INCREASING LAPSE
RATES ALOFT WILL NOT ADD ANY POPS AT THIS TIME. LOWS MAINLY IN THE
50S ON THURSDAY MORNING WITH DECENT RADIATIONAL COOLING...ESPECIALLY
IN THE EAST...THEN HIGHS AGAIN THE 80S.

IN THE LATTER PERIODS(FRI/MON)...THE DEVELOPMENT OF FASTER WEST TO
NORTHWEST FLOW ALOFT LIKELY TO BRING A MORE CHANGEABLE ATMOSPHERE TO
THE NORTHERN PLAINS THROUGH THE PERIOD. EARLY IN THE PERIOD THE
MODELS ARE NOT OVERLY AGREEABLE ON THE HANDLING OF THE JET MAX WHICH
WILL BRING A CHANCE FOR THUNDERSTORMS AND SOME DECENT WARMING. WILL
CONTINUE TO LEAN TOWARDS A DECENT CHANCE FOR THUNDERSTORMS ON FRIDAY
AFTERNOON AND NIGHT WITH FRIDAY A FAIRLY HOT DAY. AS THE WAVE
DEPARTS ON SATURDAY COOLER AIR WILL BUILD SOUTHWARD AND COULD BEGIN
AN EXTENDED PERIOD OF BELOW NORMAL TEMPERATURES. IN FACT...IF THE 6Z
GFS AND 0Z ECMWF PAN OUT...WOULD NOT BE SURPRISED TO SEE HIGHS IN
THE 60S TO LOWER 70S ON MONDAY AS A FAIRLY STRONG WAVE IS PROGGED TO
MOVE THROUGH. AHEAD OF THIS WAVE STILL EXPECT A GOOD CHANCE FOR
THUNDERSTORMS SUNDAY AND SUNDAY NIGHT SO WILL KEEP POPS IN FOR THIS.

&&

.AVIATION...
VFR CONDITIONS WILL GIVE WAY TO LOCAL MVFR TO IFR CONDITIONS IN
THUNDERSTORMS THROUGH 06Z MAINLY EASTERN HALF OF FORECAST AREA.
CONDITIONS OUTSIDE OF STORMS SHOULD REMAIN VFR. AFTER 06Z STORMS
WILL END FROM THE WEST THROUGH 15Z. AREAS OF CEILINGS AROUND 1K FEET
AND VISIBILITIES 3-5SM IN FOG LIKELY EASTERN PART OF FORECAST AREA
09Z-14Z. GENERALLY VFR EXPECTED 15Z-24/00Z. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Aug 22, 3:38 PM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT MON AUG 22 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
438 PM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS SOUTHEAST
AND SOUTH CENTRAL SOUTH DAKOTA. A FEW STORMS COULD PRODUCE HAIL
TO QUARTER SIZE AND 60 MPH WIND GUSTS...HOWEVER STRONG CAPPING
WILL LIKELY PREVENT MORE WIDESPREAD DEVELOPMENT.

THE SEVERE STORM THREAT APPEARS TO BE GREATER EAST OF INTERSTATE
29 AFTER 10 PM THIS EVENING WITH AN INCREASE IN THE LOW LEVEL JET
EXPECTED OVER THE REGION. SCATTERED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING HAIL TO GOLF BALL SIZE AND 70 MPH OR GREATER WIND
GUSTS ARE POSSIBLE. THE SEVERE THREAT WILL DECREASE AFTER 3 AM
TONIGHT.

FLOODING...
MINOR TO MODERATE FLOODING ON THE JAMES RIVER WILL CONTINUE OVER
THE NEXT FEW WEEKS...BUT RIVER LEVELS WILL SEE A SLOW BUT STEADY
DROP. BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED TO BE
BELOW FLOOD STAGE TOWARD THE END OF AUGUST INTO EARLY SEPTEMBER.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN
CHAMBERLAIN AND SIOUX CITY...WITH RIVER LEVELS CONTINUING TO DROP
VERY SLOWLY. THE MISSOURI RIVER AT SOUTH SIOUX CITY IS EXPECTED
TO FALL BELOW FLOOD STAGE BEFORE THE END OF AUGUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE EXITING OVER SOUTHWESTERN MINNESOTA AND
NORTHWESTERN IOWA ON TUESDAY MORNING. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 22, 8:56 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             4 SE ROSWELL            43.97N 97.65W
08/22/2011  M0.88 INCH       MINER              SD   TRAINED SPOTTER

&&

MDB
Local storm report, Aug 22, 10:05 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             2 SSE WINFRED           43.97N 97.35W
08/22/2011  M1.75 INCH       LAKE               SD   NWS EMPLOYEE

&&

MDB
Local storm report, Aug 22, 10:07 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     HAIL             2 E WINFRED             44.00N 97.32W
08/22/2011  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

&&

MDB
Local storm report, Aug 22, 10:28 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     HAIL             7 S MADISON             43.91N 97.11W
08/22/2011  E1.00 INCH       LAKE               SD   EMERGENCY MNGR

            ALSO 40 MPH WIND GUSTS.

&&

MDB

The radar

The Sioux Falls radar (KFSD), 48 km away, was scanning. The volume nearest the first event began at 05:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
August 22, 11:10 PM CST
Where
Lyon County, 0.5 mi E of Rock Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.430, -96.170

Thunderstorm winds caused tree damage, including numerous branches blown down. A few large branches fell on homes. The winds were accompanied by quarter size hail.

Hail, Lyon

When
August 22, 11:10 PM CST
Where
Lyon County, 0.5 mi E of Rock Rapids
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.430, -96.170

Large hail, driving by wind gusts to 60 mph, caused an unknown amount of crop damage in the area.

Hail, Sioux

When
August 22, 11:10 PM CST
Where
Sioux County, 4.89 mi NE of Hull
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.220, -96.090

Large hail caused an unknown amount of damage to corn and soybean crops.

Hail, Sioux

When
August 22, 11:30 PM CST
Where
Sioux County, 0.69 mi N of Boyden
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.190, -96.000

Large hail caused an unknown amount of damage to corn and soybean crops.

Hail, O'Brien

When
August 22, 11:35 PM CST
Where
O'Brien County, 1.51 mi E of Sheldon
Measured
1.75 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
43.180, -95.840

Golf ball size hail damaged vehicles and windows, and also caused an unknown amount of damage to crops in the area.

Thunderstorm Wind, Lyon

When
August 22, 11:50 PM CST
Where
Lyon County, Little Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.450, -95.900

Thunderstorm winds caused tree damage, including large branches and a few trees blown down. Some trees and branches fell on homes and in yards, and some roads were blocked. The winds were accompanied by small hail. There was crop damage from the winds and hail in the area, but the amount of crop damage was not known.

Hail, Osceola

When
August 22, 11:58 PM CST
Where
Osceola County, 0.85 mi SE of Ashton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.310, -95.790

Large hail was accompanied by estimated 60 mph wind gusts.

Thunderstorm Wind, Osceola

When
August 22, 11:58 PM CST
Where
Osceola County, 0.85 mi SE of Ashton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.310, -95.790

Thunderstorm winds caused tree damage, including up to 3 inch diameter branches blown down. The winds were accompanied by quarter size hail.

Thunderstorm Wind, O'Brien

When
August 23, 12:06 AM CST
Where
O'Brien County, 0.5 mi E of Sanborn
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.180, -95.660

Thunderstorm winds caused widespread tree and power line damage in Sanborn. Large trees were blown down or uprooted, and numerous large branches were blown down. Tree debris block several roads. Some homes were damaged by falling trees and tree debris. Power lines and poles were blown down, including two large transmission line towers. A power outage resulted from the damage. The winds also caused an unknown amount of damage to area crops, especially corn.

Thunderstorm Wind, O'Brien

When
August 23, 12:30 AM CST
Where
O'Brien County, 6.92 mi NNE of Sutherland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.060, -95.440

Thunderstorm winds destroyed two grain bins and caused tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341100, 341101, 341104, 341106, 341331, 341103, 341333, 341335, 341336, 341337.